Article Text

Download PDFPDF

194 Late-presenting acetaminophen self-poisoning
Free
  1. Nikolina Benco Kordić,
  2. Mila Lovrić,
  3. Arnes Rešić,
  4. Miro Bakula Clinical Hospital Sveti Duh
  1. Children’s Hospital Zagreb

Abstract

We report a case of a 15-year-old adolescent girl who presented to the Intensive Care Unit (ICU) of Children’s Hospital Zagreb 38 hours after having intentionally ingested 10 tablets od 1000mg acetaminophen and 7 tablets of 500mg acetaminophen (13.5 grams). Initially, she presented to the Emergency Department of General Hospital Virovitica, 36 hours after ingestion, main complaint was nausea, vomiting and abdominal pain. She was conscious with mild scleral icterus, euthermic, BP 97/63 mmHg, HR 73/min. Initial serum chemistry measured PT 0.27, AST 2138 U/L, ALT 2069 U/L, creatinine 75 umol/L. Vitamin K was administered and she was transferred to the ICU. Due to ingestion of toxic acetaminophen dose, N-acetylcysteine (NAC) was initiated, starting with loading dose of 6.6 grams over 1 hour, then 2.2 grams over 4 hours, continued with maintenance dose of 4.4 grams over 16 hours, following the 21-hour NAC protocol. Blood tests were performed daily, including complete blood count, renal and liver functions, ammonia, prothrombin time and blood gas analysis. Results revealed elevated levels of transaminase, peak values AST 11567 U/L, AST 10681 U/L, LDH 9651 U/L, high ammonia values, peak value 158 umol/L, and coagulopathy, peak INR value 4.04. Abdominal ultrasound reported diffusely enlarged hypoechoic liver, measuring 14cm in the midclavicular line, with hypoechoic area, 3cm in size, which may correspond with necrosis zone.

Parenteral rehydration, hepatic diet and psychological support were implemented during the hospitalization. Serum acetaminophen levels were measured daily. 36 hours after ingestion, level was 557 umol/L.

Concentrations were detectable until the seventh day after ingestion, so NAC was discontinued after 6 days of treatment, when concentrations were undetectable and liver enzymes decreased. Psychiatric evaluation was conducted, she was characterised as a perfectionist, very ambitious, not previously known to have any psychiatric or organic health issues. The reason behind her suicide attempt was emotional reaction to stressful event.

She was closely monitored for development of any of criteria for liver transplantation (hepatic encephalopathy, severe acidosis, severe coagulopathy INR 5<), but she did not develop any. Thus, even though NAC administration was delayed, it was efficient in the prevention of hepatotoxicity. She was discharged on day 15 after ingestion, with decreasing AST and ALT values ( 47 U/L and 437 U/L, respectively). On her check-up one month later transaminase levels were in normal range.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.